MAUDE Adverse Event Report: SMITH & NEPHEW, INC. POROUS FEMORAL COMP SIZE 4-LEFT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. POROUS FEMORAL COMP SIZE 4-LEFT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10003-410
Medical Device Problem Code Failure to Osseointegrate (1863)
Health Effect - Clinical Codes Pain (1994); Arthralgia (2355); Inadequate Osseointegration (2646)
Date of Event 12/07/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a left unicompartmental knee arthroplasty had been performed on (b)(6) 2021, the patient experienced pain.During a follow up conducted six (6) weeks postoperatively, x-rays appear to reveal that the tibial tray was not fully seated on the tibial bone.8 months postoperatively, pathologic radiolucent lines with non-uniform thickness under the tibial tray were present as revealed by x-rays.A revision surgery was performed on (b)(6) 2021 to treat this adverse event.During this procedure, all the uka devices were explanted and exchanged with a full tka system.Intraoperatively, no evident gaps were noticed at the implant interfaces, but limited bone in-growth was noted on the porous surface of the implants.The patient's outcome is unknown.
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.A review of the photos of the explants did not confirm any failure of the device, however, the lateral images provided appear to show posterior tibial baseplate radiolucency, confirming an incompletely seated tibial baseplate during primary implantation.The clinical/medical investigation concluded that based on the information provided, the femoral component that felt ¿loose¿ with only fibrous tissue on the bony surface and the incompletely seated (malpositioned) tibial baseplate, also with a lack on bony integration, were all likely contributing factors to the reported pain and subsequent revision which also supports the surgeon¿s conclusion of lack of/delayed implant integration.Additionally, the reported immediate high level of activity along with patient weight could not be ruled out as possible contributing factors per the ifu.It cannot be concluded that the reported events are associated with a malperformance of the implant.The patient impact beyond the reported pain and subsequent revision cannot be determined.It was noted that the surgeon is now having his patients go non-weight bearing for 2 weeks and partial weight bearing for additional 4-weeks (6weeks total) to limit loading and help facilitate earlier in-growth; however, the patient status remains unknown.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use revealed in the adverse effects and complications section that early loosening, tibial subsidence or wear of one or more of the prosthetic components, often related to risks factors such as overweight of the patient, hard physical labor, high level of activity or conditions as advanced osteoporosis or insufficient bone stock.Loosening can also occur as a result of an incorrect fixation or positioning of the components.Also pain resulting from improper positioning, loosening or wear of the components.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that a similar event was identified due to a spike in the complaints where a revision surgery was performed, and determined that the primary root cause is: insufficient surgeon and medical education training program.Furthermore, there were limited resources available to engage to complete a more detailed surgeon training program.The following actions will be performed: build robust sales training and medical education program for engage products, deliver training to active surgeon users and hold quarterly surgeon training events.The listed batch was manufactured before corrective action implementation.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as abnormal motion over time, bone degeneration, fit/sizing issue, lack of ingrowth, lifetime of device, traumatic injury and/or patient condition.The contribution of the device to the reported incident could be corroborated as a revision surgery was required to treat this event and the device was explanted.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation.The photographs were reviewed, and did not confirm any failure of the device.The clinical/medical investigation concluded that, based on the information provided, the femoral component that felt ¿loose¿ with only fibrous tissue on the bony surface and the incompletely seated (malpositioned) tibial baseplate, also with a lack on bony integration, were all likely contributing factors to the reported pain and subsequent revision which also supports the surgeon¿s conclusion of lack of/delayed implant integration.Additionally, the reported immediate high level of activity along with patient weight could not be ruled out as possible contributing factors per the instructions for use.It cannot be concluded that the reported events are associated with a malperformance of the implant.The patient impact beyond the reported pain and subsequent revision cannot be determined.It was noted that the surgeon is now having his patients go non-weight bearing for 2 weeks and partial weight bearing for additional 4-weeks (6weeks total) to limit loading and help facilitate earlier in-growth; however, the patient status remains unknown.No further medical assessment can be rendered at this time.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed in the adverse effects and complications section that early loosening, tibial subsidence or wear of one or more of the prosthetic components, often related to risks factors such as overweight of the patient, hard physical labor, high level of activity or conditions as advanced osteoporosis or insufficient bone stock.Loosening can also occur as a result of an incorrect fixation or positioning of the components.Also pain resulting from improper positioning, loosening or wear of the components.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, size selected, lack of ingrowth, osteolysis and/or traumatic injury.Based on this investigation, the need for corrective action may be indicated.

Brand Name
POROUS FEMORAL COMP SIZE 4-LEFT MEDIAL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14332490
Report Number1020279-2022-02238
Device Sequence Number17460374
Product Code NJD
UDI-Device Identifier00885556872994
UDI-Public885556872994
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/09/2025
Device Catalogue Number1-10003-410
Device Lot Number100029
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2022
Supplement Date Received by Manufacturer06/29/2022
05/30/2023
Initial Report FDA Received Date05/08/2022
Supplement Report FDA Received Date06/30/2022
06/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/09/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES 92286
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TIBIAL ANCHOR STEM SIZE 5-6-100071.; TIBIAL INSERT SIZE 6-LEFT MED 11MM-100139.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age56 YR
Patient SexMale
Patient Weight118 KG